ACAAI: Gelatin Allergy Can Cause Reaction to Flu Shot

ACAAI: Gelatin Allergy Can Cause Reaction to Flu Shot
ACAAI: Gelatin Allergy Can Cause Reaction to Flu Shot

(HealthDay News) – Patients with gelatin allergies may be susceptible to adverse reactions to vaccines, according to a case report presented at the annual meeting of the American College of Allergy, Asthma & Immunology, held from Nov. 7–12 in Baltimore.

Stephanie Albin, MD, from the Icahn School of Medicine at Mount Sinai in New York City, and colleagues presented a case report of a 4-year-old patient with anaphylaxis to the influenza vaccine who had suspected egg allergy and significant gelatin immunoglobulin E-sensitization.

The researchers note that the patient had received the influenza vaccine in the past without any issue, but developed diffuse hives, watery eyes, sneezing, and vomiting within 15 minutes of receiving the most recent immunization. The patient was also found to have had adverse reactions (watery mouth, abdominal pain, and weakness) in response to ingestion of gummy candies, gummy vitamins, and marshmallows. Skin-prick testing revealed wheal and flare with commercial egg extract (4 and 21 mm, respectively) and fresh gelatin (13 and 33 mm, respectively). The patient was advised to avoid all foods containing unbaked egg and gelatin.

"Gelatin is used in the flu shot, as well as other vaccines, as a stabilizer," Albin said in a statement. "Precautions should be taken, such as having a board-certified allergist administer the vaccine in a person with known gelatin allergy in case a reaction occurs."

More Information

Loading links....